Alert archive / Nevada / Wind Advisories in 2017
Wind Advisory 19, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Sep 18, 2017, 2:30 AM PDT for 5 counties in Nevada. It took effect at Sep 18, 2017, 12:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2017, 2:30 AM PDT (09:30 UTC)
- In effect from
- Sep 18, 2017, 12:00 PM PDT
- Expired
- Sep 18, 2017, 9:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3196 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
328 WWUS75 KLKN 180930 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 230 AM PDT Mon Sep 18 2017 NVZ030-031-034>039-190400- /O.NEW.KLKN.WI.Y.0019.170918T1900Z-170919T0400Z/ Humboldt County-Northern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- 230 AM PDT Mon Sep 18 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING... The National Weather Service in Elko has issued a Wind Advisory... which is in effect from noon today to 9 PM PDT this evening. * WINDS...Southwest 15 to 30 mph with gusts around 50 mph. * TIMING...Winds will become strong this afternoon and last through mid-evening. * IMPACTS...Drivers of vans, campers, trailers, and other high- profile vehicles should be alert to the danger of these winds, especially when driving along Interstate 80, U.S.95 in Humboldt County, and U.S. 93 in Elko and White Pine Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ LW
2 follow-up statements
679 WWUS75 KLKN 182200 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 300 PM PDT Mon Sep 18 2017 NVZ030-031-034>039-190400- /O.CON.KLKN.WI.Y.0019.000000T0000Z-170919T0400Z/ Humboldt County-Northern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- 300 PM PDT Mon Sep 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WINDS...Southwest to west 15 to 30 mph with gusts up to 50 mph. * TIMING...Strong, gusty winds will continue through mid- evening. * IMPACTS...Drivers of vans, campers, trailers, and other high- profile vehicles should be alert to the danger of these winds, especially when driving along Interstate 80, U.S.95 in Humboldt County, and U.S. 93 in Elko and White Pine Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ PVC
043 WWUS75 KLKN 190349 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 849 PM PDT Mon Sep 18 2017 NVZ030-031-034>039-190500- /O.EXP.KLKN.WI.Y.0019.000000T0000Z-170919T0400Z/ Humboldt County-Northern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- 849 PM PDT Mon Sep 18 2017 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... Winds are diminishing across northern and central Nevada this evening. While there may be some locally gusty conditions into the late evening hours, most areas can expect winds to remain below advisory levels overnight, as such the wind advisory is expiring at 9pm. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 17, 2:41 PM PDT, 11 hours 49 minutes earlier.
Area forecast discussion, Sep 17, 2:41 PM PDT, 11 hours 49 minutes before
Area Forecast Discussion National Weather Service Elko NV 241 PM PDT Sun Sep 17 2017 .SYNOPSIS...An taste of autumn will arrive late Monday with gusty winds in the afternoon and a chance for showers in northern Nevada. In central Nevada, gusty and dry. A cooling and stormy trend starts Tuesday and finishes the week...with snow levels dropping to some higher valleys. && .SHORT TERM...Tonight through Tuesday. Surface situation has very very very light rain showers or virga moseying across the state northwest to southeast. Virtually nothing showing on radar but few colder cloud tops on IR sat. Winds starting to gust, party due to gradient tightening but also warm advection. Valley temps generally in 70s. Synoptically, Jose is still trudging toward the East Coast and progged by GFS and ECMWF to still impact Cape Cod by Tuesday late. This will in turn allow central US ridge to move east a bit and extend north into eastern Canada. THIS will in turn allow Gulf of Alaska lows to move southeast. One such low has an orbiting short wave and their axis of rotation will cross into the Great Basin starting Monday. The geothermal wind gradient tightens and produces a jet streak of between 80 and 120 knots over the Pacific and southwest Canada, down to about 70-80 knots here. The surface pressure gradient in pre-frontal environment tightens, too, and surface winds will gust to near 45 in some valleys Monday, and over 50 mph on ridge tops. Have not issued a wind advisory, but will issue a statement about the winds. Temps warm Monday to upper 70s/low 80s most valleys, and then drop to the 50s/60s (except 70s central Nevada) on Tuesday. On Tuesday, a slight chance for showers in far northern Nevada with a few snow shower in the mountains. Very light precip amounts. .LONG TERM...Tuesday night through Saturday. For the long term period, models are depicting a large longwave trough carving out a position over the western half of the United States with several pieces of energy rotating within the parent longwave. For Wednesday, a fairly energetic piece of energy will rotate southward and influence northern Nevada's weather. Strong southwest to west winds are anticipated to develop during the morning hours, with windy conditions continuing into the afternoon. It's possible wind advisory criteria will be reached, especially across areas of and including the I-80 corridor. In addition, light rain showers are expected to develop as well along the cold frontal passage. Temperatures will be decent out ahead of the front, but will drop as 700 mb temperatures drop to -2C to -6C during the late afternoon into the overnight period. Snow levels in the afternoon will be above 8000 feet, but will be dropping throughout the night and early Thursday morning hours to 6000-6500 feet north of I-80. Could see the possibility of light accumulations in the northern portions of Elko county. Thursday. Chilly for this time of year as 700 mb temperatures remain around -2C to -6C. This translates into afternoon highs in the mid 50s to mid 60s. Winds are anticipated to be much lighter than on Wednesday. Some rain/snow showers will be possible. Models are showing the trough axis overhead Thursday night and Friday, which could mean a chilly start to Friday. Lows are forecast to be in the 20s and 30s. Friday and Saturday. Progression of the upper trough appears to be quite limited these two days. Kept some light showers in the forecast for Friday with some clearing Saturday and northerly flow takes shape over the area. Temperatures will continue to remain below normal for this time of year. && .AVIATION...Look for VFR conditions to continue across all terminals Monday. Westerly winds will develop in the morning and continue through the afternoon with speeds of W20-25G35KT at KELY, KWMC, and KEKO. Slightly less wind expected at KTPH. Might see a -SHRA at KWMC, but vsby/cigs not expected to be impacted. && .FIRE WEATHER...Approaching storm system will produce a few light showers or virga around mostly northern Nevada through Sunday afternoon. Tapering off quickly by sunset. The winds will generally taper off overnight, too, but a frontal system approaches Monday and winds turn southwest-ish and will gust to 35 mph in many areas of central and northern Nevada, with gust to 45-50 on some ridgetops. Min RH's MOnday will drop to mid teens or low 20s but the winds will drive abnormal fire behavior for existing fires or new fire starts. Isolated thunderstorms over far northern Nevada are possible but not likely. Any storms are expected to produce rainfall but low CWRs. Winds taper off Monday night, and min RH's rebound as the week progresses with a series of rain shower events....and possibly snow to about 6300 feet elevation by late in the week. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM PDT Monday for Central Lander and Eureka Counties-Central and Western Humboldt County-Eastern Elko County-Eastern Humboldt County and Northwestern Elko County- Southwestern and Central Elko County. && 98/86/86/98
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.